Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

151 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes severe nerve pain after shingles?

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 2034 Questions

default
Posted on Fri, 16 Oct 2015 in Brain and Spine
Question: My wife has been having severe nerve pain after shingles,last September 2014,we have tried everything and the pain is very severe 20 hours a day,how about some help. Thank You
doctor
Answered by Dr. Dariush Saghafi 2 hours later
Brief Answer:
Postherpetic neuralgia

Detailed Answer:
Good evening. My name is Dr. Saghafi and I am an adult neurologist. Post herpetic shingles is challenging to confront but it is treatable and manageable without having to go to the Mayo Clinic. If what you've listed is the best option the doctor was able to try on your wife then, I can understand your frustration. On the other hand I can sympathize with the poor doctor who landed up with a real doozy of a problem. This can be miserable for both patient and doctor. Every time I see a case it seems like I get creative all over again. I almost never treat anybody the same way as I treated the person before.

In your wife's case I wouldn't waste the money nor her liver on useless Tylenol. It's not helping and it's just overloading her hepatic enzymes unnecessarily with chemicals that she'd be better off not taking.

If you have a compounding pharmacy in your area I would ask the doctor to recommend a compounded cream of Amitriptyline (4%) /Ketamine (2%)/Neurontin (10%). Another preparation of Ketoprofen (5%) and Neurontin (5%) is said to be effective in at least 50% of patients who report reduction in pain by at least 50%. Unfortunately, it's not a panacea but it does help.

There are other medications that could be tried as well such as PREGABALIN, NORTRIPTYLINE, Zostrix, and Oxcarbazepine,

I hope these suggestions satisfactorily address your questions and give some additional information you can discuss with your NEUROLOGY DOCTOR regarding the concerns you have. If so, may I ask your favor of a HIGH STAR RATING with some written feedback?

Also, if there are no other comments, may I ask you not forget to CLOSE THE QUERY on your end so the question can be transacted and archived for further reference by colleagues as necessary?

You are invited to direct more comments or inquiries to me in the future by going to my web address at:

bit.ly/drdariushsaghafi

I would be honored to answer you quickly and comprehensively.

Please keep me informed as to the outcome of your situation.

The query has required a total of 21 minutes of physician specific time to read, research, and compile a return envoy to the patient.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dariush Saghafi 41 hours later
Well,there is nothing there,that helps,so I would appreciate a refund of $15.00. I checked that out with Walmart and the Pharmacist, said that will not work. thank you
doctor
Answered by Dr. Dariush Saghafi 1 hour later
Brief Answer:
Neither Compounding pharmacies nor Doctors are found in Walmart

Detailed Answer:
As a highly trained and dedicated neurologist with over 25 experience treating patients with these regimens I must respectfully decline even entering into a discussion with a pharmacist who's never treated a patient in his life and who has likely never even compounded any of what I very specifically detailed for you as the ingredients to medications I've used quite successfully in many people with your wife's problem over the decades.

However, more interestingly is that you would be so ready to dismiss my suggestions (easily found in medical textbooks and professional journals) if you don't even want to discuss them with the DOCTOR who could write the script and tell you where the proper pharmacy is to get this prepared if your true intent is that your wife not suffer in pain.

I encourage you to follow through with these very appropriate and clinically proven suggestions for your wife's benefit and recall in the future that pharmacists are not clinicians.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,   ,  

Recent questions on  Amitriptyline

doctor1 MD

My bottle of 240 pro-red syrup is used for a cough. What is the shelf life, and what does the 240 stand for. The only medicene I can find that it list that it should not be mixed with is amitriptyline. I take Perphenazine/amitriptyline 2-25 at bedtime. Is this the same thing?

doctor1 MD

I am seeing a neurologist. I have migraine headaches,dizziness ,loss of cognitive skills , memory loss.I have had mri,mra,ct,halter monitor,and cognitive learning classes by a speech pathologist/therapist.I was on topamax 3times a day which gave me more migraines and throwing up.i am now on elavil .I am afraid to drive or go back to work because anything could happen at anytime.I am 57 yrs old 185 lbs at 5 6.this all started in October when I was walking my dog at night and I started to see flashing lights. I am now starting to have migraines again now what do I take or tests can I take.Could it be epilepsy or a tumor?

doctor1 MD

how long does it take to develop left atrial abnormality?, which is what patient s initial evaluation EKG showed. do EKG, with other labwork, to determine any underlying medical issues. can it be caused by a low dose of elavil after only 1.5 weeks?, don t believe it to be the elavil but want to make sure secondary to its known cardiac side effects. patient also history of chronic pain and long history prescribed opiates for that pain, and long history of insomnia

doctor1 MD

I have had these meds added to the mix within the last year, Cipralex 20mg, Elavil 75mg, gabapentin 900mg TID. I have been having problems with my memory , concentration, eye sensitivity to light. My question is are can any of these meds be causing these problems?

doctor1 MD

why do I get disoriented feeling with my anxiety? I have anxiety with my Hashimoto's but here lately I don't feel like I'm here at all since I've got off the coladapin. I get really confused don't feel like myself really disoriented at times I...

doctor1 MD

I have a problem between L2-3 . disc is worn out. I stretch all the time , have a inversion table. I am a bit overweigh. I'm a metal fabricator and lift all the time. I were weigh belts all the time when working or doing anything at home to...

doctor1 MD

hi, my wife is 48 years old and is a housewife. no children at home. for past 1 week she is facing major giddiness, severe headache , panic attack , depression and lack of sleep. i am her husband, travelling mostly for work. she was treated with...